Steroid discoloration may be helped with IPL; in time fractional 1540 laser may plump depression
How long after surgery and injection are you?
Steroid injections dissolve lumps but also dissolve normal fat beneath the skin. Steroid injections also cause the skin to form new blood vessels that cause the purple discoloration, which will get better but may leave small vessels behind that show on the skin.
IPL or Intense Pulsed Light treatments are safe and can close down the new blood vessels and lessen the red appearance.
The depression is caused by atrophy or loss of fat. In time, after your skin has stabilized and healed, the depression can be plumped with a very carefully done injection of fat taken from another body area. Another possible method is to build new collagen in the tissue using the 1540 fractional non ablative laser.
View a photo of plumping of a scar caused by a steroid injection in the chin skin - the result is quite dramatic.
These are sophisticated new techniques that require the right equipment and most importantly experience and proper machine settings.
Discuss this with your doctor. If he/she agrees, I am happy to review your photos and speak with the doctor. I am sure he/she wants to help you.
Fortunately there is a way to improve things.
Fat injection can help correct indent
Without seeing pictures, it can be difficult to determine the cause of the swelling, but you may have had some residual fat that was affected by the steroid injection.
Fat injection can result in an excellent contour improvement and can be very long lasting. Be sure to see someone who is experienced in fat transfer.
Also, the purple color should resolve with time.
Something else is going on
Unfortunately, the swelling after eyelid surgery goes away very quickly, within 2-3 weeks total. The most aggressive surgery of the face, including a midface lift, eyelid lift and facelift result in edema that resolves withing 4-6 months. So I think you have another issue going on.
Steroids are not the cure-all that many physicians think they are. True edema may be helped by them but a Medrol dose pack would have been a more appropriate starting point. The discoloration should resolve over time.
I wouldn't do anything for the next several months. Let everything calm down then see a board certified plastic surgeon for an evaluation.
6 months is a long time to still have blepharoplasty swelling
Lower eyelid surgery swelling rarely persists beyond 12 weeks. So, I am wondering what issue you had at 6 months that compelled your surgeon to inject you will a depo steroid? Photographs would be helpful to answer this questions.
The dent you are describing does sound like fat atrophy following a steroid injection and this would be consistent with the "swelling" related to residual fat. The dents that follow a steroid injection occasionally benefit by the placement of some grafted fat but that may not be an exciting solution if your major post procedure concern is fullness.
Injecting the site where the steroid was placed with saline can dilute the steroid and help the atrophied fat to recover but be aware this does not always work.
Your surgeon will be highly motivated to help you. However, it may be that you need fresh input even if a second opinion serves to underscore that your surgeon is on the right track. Consider asking your surgeon to recommend a second opinion. Also, ask yourself if your disappointment with your surgical outcome has left you depressed. Healing from surgery can be stressful especially when the results don't meet your expectations. While almost every issue can be dealt with, it is very difficult to wait out these improvements. I find that it is very helpful to pay attention to your feelings and sometimes cosmetic surgeons don't always do a great job in this department.
Please remember to share the long term results of your treatment with the Realself community.
It can be fixed, but it all depends on what the situation really is
It really depends what the situation really is. You really have to come in for us to see you and to assess what can be done. If there is an indent, some type of filler can be used.
Fat injections are another way to fill in a depressed area with minimal incisions. The discoloration will improve with time and if it doesn't go away over the course of the months you can have treatments to improve the appearance.
Fat Atrophy due to steriod injection
It sounds like a long acting steriod like Kenalog was injected into this area in an attempt to reduce swelling. Unfortunately a consequence of steroid injection can be tissue atrophy and formation of spider veins as well as thinning of the tissues. The fat atrophy can be somewhat reversed by injecting sterile saline into the area. This helps to dilute it out. The only other alternative is giving this some time or possiblly needing some soft tissue filling with fat.
Indentation after steroid injection
Your surgeon's goal was to speed up resolution of swelling by injecting steroids into the cheeks. One of the steroid's effect on fat tissue is atrophy, i.e. decrease in the fat volume. This is usually long-lasting (months) but can return to almost normal volume. Sometimes, some permanent volume reduction persists. In addition, the skin can also thin out which may in part be the explanation for the purplish color you mention.
My "distant" advice would be to be conservative at first. Do not try to fix right away what you are concerned about because things are in progress and will change over time. You do not want find yourself chasing a new problem. At the end, these issues can certainly be improved upon by various means (injectable fillers, fat transfer).
Stay in close contact with your plastic surgeon as s/he wants to monitor your progress.